Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 335, NWS Paducah, KY

July 27, 20125 counties in Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 27, 2012, 5:27 PM CDT for 5 counties in Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2012, 5:27 PM CDT (22:27 UTC)
Expired
Jul 27, 2012, 6:00 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS53 KPAH 272227
SVRPAH
MOC017-031-201-207-223-272300-
/O.NEW.KPAH.SV.W.0335.120727T2227Z-120727T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...
  EASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 600 PM CDT.

* AT 522 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ADVANCE TO SHOOK...MOVING SOUTHEAST AT 30 TO 35 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  WAPPAPELLO LAKE AREA...CHAFFEE...SCOTT CITY...BLOOMFIELD...SHOOK...
  KELSO...WAPPAPELLO AND PUXICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3694 9041 3720 9039 3727 8951 3725 8948
      3722 8946 3719 8946 3716 8944 3712 8995
      3707 8996 3687 8985
TIME...MOT...LOC 2227Z 310DEG 24KT 3712 8981 3707 9032
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
262 
WWUS53 KPAH 272244
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT FRI JUL 27 2012

MOC031-201-272253-
/O.CAN.KPAH.SV.W.0335.000000T0000Z-120727T2300Z/
CAPE GIRARDEAU MO-SCOTT MO-
544 PM CDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT AND SOUTHERN
CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THAT 
PORTION OF THE WARNED AREA.

LAT...LON 3694 9041 3720 9039 3720 9038 3716 8990
      3712 8995 3707 8996 3687 8985
TIME...MOT...LOC 2243Z 310DEG 24KT 3700 8990 3700 9022

$$

MOC017-207-223-272300-
/O.CON.KPAH.SV.W.0335.000000T0000Z-120727T2300Z/
BOLLINGER MO-STODDARD MO-WAYNE MO-
544 PM CDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WAYNE...NORTHWESTERN STODDARD AND SOUTHERN BOLLINGER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 600 PM CDT...

AT 541 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES WEST OF BELL CITY TO SHOOK...MOVING SOUTHEAST AT 30 MPH.

LAT...LON 3694 9041 3720 9039 3720 9038 3716 8990
      3712 8995 3707 8996 3687 8985
TIME...MOT...LOC 2243Z 310DEG 24KT 3700 8990 3700 9022
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:32 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 27, 3:32 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT FRI JUL 27 2012

.UPDATE...
ISSUED AT 302 PM CDT FRI JUL 27 2012

NOW THAT STORMS ARE STARTING TO FIRE JUST NW OF OUR AREA ALONG THE
MS RIVER...WILL GO WITH LIKELY STORM CHANCES FROM MW TO SE DURING
THE COURSE OF THE LATE AFTN AND EARLY EVENING. THE STORM PREDICTION
CENTER HAS STATED THERE IS A 60 PERCENT JUST OF ISSUING A WATCH
BOX FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER OM THE NEXT
COUPLE OF HOURS.

UPDATE ISSUED AT 1239 PM CDT FRI JUL 27 2012

UPDATED MAINLY TO INCREASE THUNDERSTORM CHANCES...ESPECIALLY ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. FOR NOW
WILL KEEP POPS IN THE SCATTERED CATEGORY UNTIL ANY THUNDERSTORMS
MANAGE TO DEVELOP. ALSO INCREASED DEW POINTS...WHICH PUSHES AFTN
HEAT INDEX VALUES INTO THE 100 TO 105 RANGE THIS AFTERNOON.

ADDITIONAL UPDATE TO AVIATION SECTION FOR THE NEW 18Z TAF
ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT FRI JUL 27 2012

PLEASE SEE ABOVE UPDATE DISCUSSION REGARDING SCT SHOWERS AND
THUNDERSTORMS ALONG ADVANCING COLD FRONT WHICH IS ENTERING OUR
FORECAST AREA AS I TYPE THIS MESSAGE. STILL UNCERTAINTIES AS TO
THE SIGNIFICANCE THE STORMS WILL ACHIEVE. THERE IS STILL SOME WEAK
THERMAL INHIBITION WHERE THE STORMS ARE TRYING TO FORM.
HOWEVER...THIS IS PROGGED BY MOST NEAR TERM MODELS TO DISSIPATE
MID TO LATE AFTERNOON AS ACTIVITY ADVANCES INTO MORE UNSTABLE AIR
IN SE MO AND ALONG THE OHIO RIVER VALLEY. IF STORMS INC ERASE IN
THE NEXT FEW HOURS...THE STORM PREDICTION CENTER WILL PROBABLY
ISSUE A SEVERE THUNDERSTORM WATCH FOR THAT REGION LATE THIS
AFTERNOON INTO THE EARLY EVENING.

ONCE THE FRONT CLEARS THE REGION THIS EVENING...LOOK FOR A MOSTLY
DRY AND LESS HUMID WEEKEND COMING UP AS HIGH PRESSURE AT THE SFC
TAKES OVER AND FLOW ALOFT TURNS NWLY.

WEAK SFC BOUNDARY/WARM FRONT MAY RETURN LATE SUNDAY/SUNDAY NIGHT
ALONG THE MS RIVER. THIS FEATURE WILL SOMETIMES COMBINE WITH NW
FLOW ALOFT TO PRODUCE NOCTURNAL CONVECTION SYSTEMS...SO WILL GO
WITH AT LEAST SMALL STORM CHCS ALONG AND NE OF THIS FRONT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 302 PM CDT FRI JUL27 2012

MODELS ARE IN A LITTLE BETTER AGREEMENT FOR MONDAY BRINGING SOME
PRECIP ACROSS THE PAH FORECAST AREA AS A WARM FRONT LIFTS NORTH
ACROSS THE REGION.  BOTH GFS AND ECMWF SHOW MORE SIGNIFICANT QPF
MONDAY NIGHT...WHILE THE GEM SHOWS MINIMAL QPF AS IT BRINGS A COLD
FRONT ACROSS THE REGION MORE QUICKLY AND THEN GENERATES BETTER QPF
TO OUR SOUTH.  STAYING CLOSE TO THE ECMWF AND GFS...WENT WITH BETTER
CHANCE POPS FOR MONDAY NIGHT INTO TUESDAY...WITH HIGHER POPS FOCUSED
IN OUR EAST/SOUTHEAST COUNTIES.  ECMWF THEN DRIES THINGS OUT FOR
WEDNESDAY...WHILE GFS LINGERS SOME PRECIP IN OUR SOUTHERN COUNTIES
INTO EARLY WEDNESDAY.  PREFER THE MORE PROGRESSIVE ECMWF...AND WENT
WITH DRY CONDITIONS ON WEDNESDAY FOR NOW.

THE FORECAST REMAINS FUZZY THROUGH THE REMAINDER OF THE EXTENDED AS
OUR REGION CONTINUE TO BE IN NORTHWEST FLOW.  POPS ARE NOT OUT OF
THE QUESTION FOR THE REST OF THE EXTENDED...AND INCLUDED SOME SLIGHT
CHANCE POPS ON FRIDAY WHEN THE ECMWF SHOWS AND UPPER WAVE MOVING
THROUGH.

SOUTHERLY FLOW WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH THE
EXTENDED.  DEW POINTS WILL ALSO INCREASE A LITTLE THROUGH MID
WEEK...AND SOME AREAS WILL LIKELY SEE AFTERNOON HEAT INDICES CREEP
BACK ABOVE THE CENTURY MARK MUCH OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 302 PM CDT FRI JUL 27 2012

THERE WILL BE THE POTENTIAL FROM AROUND 21Z THROUGH ABOUT 02Z OR
SO FOR STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT AS COLD
FRONT SWEEPS SOUTHEAST INTO VERY MOIST AND UNSTABLE AIR OVER MUCH
OF THE REGION. IF STORMS DO MANAGE TO FORM...DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE A CONCERN. FOR NOW...NOTHING ON THE
RADAR...AND WILL ONLY GO WITH VCTS UNTIL THE SITUATION BECOMES
MORE CLEAR. MVFR TO IFR FOG WILL BE LIKELY AGAIN SATURDAY
MORNING...ESPECIALLY WHERE RAIN OCCURS TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....RST
AVIATION...MEFFERT
Hazardous weather outlook, Jul 27, 12:19 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT FRI JUL 27 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1219 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. THE STORM
PREDICTION CENTER HAS OUTLOOKED MOST OF THE REGION IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THAT TIME FRAME.

DAMAGING WIND GUSTS AND DIME TO QUARTER SIZED HAIL WILL BE THE
PRIMARY CONCERNS...THOUGH AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. ANY STORMS THAT DO FORM WILL ALSO CONTAIN FREQUENT
DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON AND OFF FROM SUNDAY THROUGH
WEDNESDAY. ISOLATED SEVERE STORMS CANNOT BE RULED OUT AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON INTO THE EARLY
EVENING.

In the hours before

Special weather statement, Jul 27, 11:28 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CDT FRI JUL 27 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1128 AM CDT FRI JUL 27 2012

...HOT AND HUMID CONDITIONS EXPECTED FOR AT LEAST ANOTHER DAY...

EVEN THOUGH AN EXCESSIVE HEAT WARNING IS NO LONGER IN EFFECT FOR
THE AREA...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH HUMIDITY LEVELS LEFT OVER FROM YESTERDAYS
RAINFALL WILL LIKELY YIELD MAXIMUM HEAT INDEX VALUES IN THE 100 TO
105 DEGREES RANGE.

PROLONGED EXPOSURE TO SUCH HEAT INDICES COULD LEAD TO HEAT
EXHAUSTION OR HEAT STROKE. THOSE WORKING OR PLAYING OUTDOORS SHOULD
BRING ALONG PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM THEIR
ACTIVITY. CHECK ON THE ELDERLY...ESPECIALLY IF THEY ARE NOT IN AN
AIR-CONDITIONED ENVIRONMENT. MAKE SURE OUTDOOR PETS HAVE FRESH
WATER.
Local storm report, Jul 27, 5:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     1 S DELTA               37.18N 89.74W
07/27/2012  E70 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            LOT OF TREE BRANCHES DOWN. VERY HEAVY RAIN ASSOCIATED
            WITH THE STORM.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau33 min
Jul 27, 4:44 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott46 min
Jul 27, 5:04 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, Scott, Stoddard41 min
Jul 27, 5:12 PM CDTSevere Thunderstorm WarningPAHBollinger18 min
Jul 27, 6:12 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne33 min
Jul 27, 6:43 PM CDTSevere Thunderstorm WarningPAHButler32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.